MAUDE Adverse Event Report: FIRST PICC S/L 26GA (1.9F) X 50CM 1 LUMEN

FIRST PICC S/L 26GA (1.9F) X 50CM 1 LUMEN
Model Number 384221
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The sample is unavailable for evaluation.However, images of the failure have been provided by the customer.A follow-up report will be submitted once the images have been reviewed and a conclusion is available.
 
Event or Problem Description
"picc catheter, 19 (fr) presented: partial rupture (crack) at the external end of the product (according to attached photo).Interconnected catheter for parenteral nutrition administration, with solution exchange once a day and antibiotic therapy of 8/ hours.Event occurred six times in the unit, requiring exchange of the same catheters, at the request of the responsible medical team.In all the cases mentioned above, the catheter permanence time was less than five days.Institutional protocol was reviewed, and no failure in maintenance was indicated that would justify the ruptures and/or failure in the material before insertion".
 
Event or Problem Description
"picc catheter, 19 (fr) presented: partial rupture (crack) at the external end of the product (according to attached photo).Interconnected catheter for parenteral nutrition administration, with solution exchange once a day and antibiotic therapy of 8/ hours.Event occurred six times in the unit, requiring exchange of the same catheters, at the request of the responsible medical team.In all the cases mentioned above, the catheter permanence time was less than five days.Institutional protocol was reviewed, and no failure in maintenance was indicated that would justify the ruptures and/or failure in the material before insertion.
 
Additional Manufacturer Narrative
The device was not available for return.However, images of the reported issue were provided.One image provided evidence of a split in the hub of the catheter and the other image provided evidence of breakage of the catheter tubing just below the inverted triangle beneath the securement disc.Based on the review of the provided images, this complaint was confirmed.The breakage site of the catheter tubing appears to have a jagged edge which may be related to a tensile force being applied to the catheter.A review of the dhr and inspection records was conducted, and no similar concerns were found.A definite root cause for the split in the hub of the catheter could not be determined with confidence.Without the sample to review, a root cause can only be speculated.Possibly hemostats or clamps were used on the hub as the ifu warns against or possibly the hub was inadvertently cut with a sharp instrument.Based on the jagged edge observed at breakage site of the tubing, the most probable cause for the breakage was the result of a tensile force applied to the catheter either from patient movement or manipulation of the catheter.Since the reported issue was most likely related to an event within the user environment and not a manufacturing defect, no corrective action will be taken at this time.However, argon will continue to monitor for issues of this nature in the future.Careful handling is required during the procedure as not to cause damage to the soft silicone catheter.The ifu warns users: ¿ catheters should be flushed after each infusion to clear infused medication from the catheter lumen, thereby reducing the risk of contact between incompatible medications.¿ do not use hemostats or clamps on catheter or hub connection.¿ never use catheter for high-pressure injection.Syringes smaller than 10 ml and mechanical high-pressure injectors can generate pressures capable of rupturing the catheter.¿ never use force to flush the catheter if resistance is met.¿ solutions containing high concentrations of alcohol can temporarily weaken the structure of polyurethane material.For polyurethane catheters, minimize exposure to alcohol solutions.¿ do not expose the catheter to acetone or acetone/alcohol solutions.¿ do not use if package is opened or damaged.¿ do not cut stylet.If cut, stylet can potentially damage the catheter and harm the patient.¿ never use force to advance the catheter.Resistance could indicate a vein obstruction or malposition of the catheter.¿ never use force to remove the stylet.Resistance can damage the integrity of the catheter and the stylet.¿ do not hold the catheter with forceps while removing the stylet.¿ syringes smaller than 10 ml can generate high pressures (greater than 40 psi) capable of rupturing the catheter.¿ never place tape strips over the catheter tubing.This will compromise the strength and integrity of the tubing.¿ catheters should be flushed after each infusion to clear infused medication from the catheter lumen, thereby reducing the risk of contact between incompatible medications.

Brand Name
FIRST PICC S/L 26GA (1.9F) X 50CM 1 LUMEN
Common Device Name
FIRST PICC
MDR Report Key12492518
Report Number0001625425-2021-01082
Device Sequence Number4460044
Product Code FOZ
UDI-Device Identifier00886333209743
UDI-Public00886333209743
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K972262
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2023
Device Model Number384221
Device Catalogue Number384221
Device Lot Number11306332
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/27/2021
Supplement Date Received by Manufacturer08/27/2021
Initial Report FDA Received Date09/17/2021
Supplement Report FDA Received Date10/04/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device N
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;